Low-dose aspirin therapy is associated with few side effects but does not prevent hepatic artery thrombosis in liver transplant recipients

D. C. Wolf, M. A. Freni, P. Boccagni, E. Mor, L. Chodoff, A. Birnbaum, C. M. Miller, M. E. Schwartz, Jr Bodenheimer

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

Hepatic artery thrombosis occurs in 4% to 10% of adult patients and in up to 26% of children undergoing liver transplantation, Aspirin has been used to prevent this complication but may increase procedure-related and gastrointestinal bleeding. The aim of this study was to assess the efficacy and safety of low-dose aspirin in the prophylaxis of hepatic artery thrombosis. The histories of 529 patients who survived liver transplantation between September 1988 and December 1993 were reviewed retrospectively. The routine clinical practice followed until 1992 was to initiate oral aspirin therapy on the first postoperative day (81 mg daily in adults and 40 mg daily in children) as prophylaxis for vascular thrombosis. This was done in 354 patients. Aspirin was not administered to the remaining 175 patients. Hepatic artery thrombosis occurred in 13 patients treated with aspirin (3.7%) and in 7 patients not treated with aspirin (4.0%) (P = .85). Recipient age of younger than 2 years and low donor liver weight were the only factors that predisposed the patients to hepatic artery thrombosis. A total of 1,651 percutaneous liver biopsies were performed in this series, with 1,111 performed in patients treated with aspirin. Significant bleeding after liver biopsy occurred in 12 patients treated with aspirin (1.1%) and in 3 patients not treated with aspirin (0.6%) (P = .29). Gastrointestinal bleeding occurred in 66 patients treated with aspirin (18.9%) and in 23 patients not treated with aspirin (12.8%) (P = .08). Low-dose aspirin therapy is not shown to be effective in preventing hepatic artery thrombosis after liver transplantation. Although aspirin does not produce a statistically significant increase in the risk of bleeding after liver biopsy, there is a trend toward an increased incidence of gastrointestinal bleeding.

Original languageEnglish
Pages (from-to)598-603
Number of pages6
JournalLiver Transplantation and Surgery
Volume3
Issue number6
DOIs
StatePublished - 1997
Externally publishedYes

Fingerprint

Dive into the research topics of 'Low-dose aspirin therapy is associated with few side effects but does not prevent hepatic artery thrombosis in liver transplant recipients'. Together they form a unique fingerprint.

Cite this